What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 23, 1:53 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, May 23, 1:53 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
253 PM EDT Sat May 23 2020
.Short Term...(This evening through Sunday)
Issued at 230 PM EDT Sat May 23 2020
Watching widely scattered storms popping up across the region.
Latest GOES sounder data indicates fairly uniform instability across
the region this hour, and current Kentucky Mesonet shows the
available moisture across the region well...with dewpoints around
70! Such a change from the rest of this year so far. Would expect
current storms to lay down some outflow boundaries that will help
new storms to develop through the rest of the afternoon. As is the
case with a pulse thunderstorm environment, most hi-res guidance is
not initializing well, so have been advertising scattered storm
chances. As has been mentioned before, shear is fairly weak, so main
concern will be with the stronger updrafts and subsequent
downdrafts. DCAPEs are fairly high per latest SPC mesoanalysis...so
still calling for a few storms with damaging wind gusts.
As we get into the evening hours, expect storms to dissipate...but
the mugginess will remain. South winds around 5 mph should help to
keep any fog formation to a minimum, but cannot rule out a brief
period with patches of fog this evening in the wake of any early
evening storms.
Sunday we reload somewhat, with shear remaining fairly light.
Instability may end up a little stronger, but the question mark will
be triggers to take advantage of that instability. For now, have
gone a little less for coverage than with today's rain chances. That
should help temperatures get into the upper 80s for our warmer
spots...with heat indices getting into the lower 90s. Good summer
weather for the Memorial Day weekend.
&&
.Long Term...(Sunday night through Saturday)
Issued at 245 PM EDT Sat May 23 2020
Unsettled weather looks to prevail throughout the long term, as the
region become situated under a persistent ridging pattern. As such,
expect to see afternoon highs in the mid to upper 80s, with
dewpoints in the upper 60s, causing heat index values to peak in the
low 90s. SW flow during this time will also help funnel juicy Gulf
moisture across the region, resulting in daily chances for showers
and thunderstorms, with the highest chances occurring during the
afternoon/evening hours.
With the upper ridge in place, stronger winds aloft will be
restricted to our west and north, and deep layer shear here will be
weak to moderate, causing the severe potential to be rather limited.
However, it is worth noting that locally heavy downpours, gusty
winds, and small hail may certainly still occur given the
instability in place coupled with PWAT values of 1.5 to 2 inches.
Localized flooding may also become an issue given the recent rains
and saturated grounds. Otherwise, expect overnight lows to be above
climatological norms throughout the week, with temperature forecast
to only fall into the upper 60s.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Sat May 23 2020
Atmosphere destabilizing under some good heating. Expect a few
stronger storms to pop up this afternoon, with forecast timing based
on latest satellite/radar imagery and statistical guidance. Should
the core of these scattered storms hit the terminals, they will
bring brief IFR conditions and gusty winds, likely to at least 30
knots. Storms will wind down this evening, with a more uniform
southerly wind becoming established overnight. Expect another round
of widely scattered storms Sunday afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...RJS
Long Term...SSC
Aviation...RJS
Hazardous weather outlook, May 23, 1:56 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
256 PM EDT Sat May 23 2020
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
256 PM EDT Sat May 23 2020 /156 PM CDT Sat May 23 2020/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Scattered showers and thunderstorms are expected into the evening
across the outlook area. The strongest storms will produce locally
heavy rainfall, gusty winds, hail, and frequent cloud to ground
lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms are expected for the next several days,
especially in the heat of the afternoons and early evenings. Some
storms will produce locally heavy downpours and gusty winds. All
thunderstorms are dangerous and produce lightning.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, but spotters are
always welcome to report observed severe weather and flooding.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
RJS/SSC
In the hours before
Special weather statement, May 23, 2:39 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
339 PM EDT Sat May 23 2020
INZ077-092-232015-
Washington-Clark-
339 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK AND SOUTH
CENTRAL WASHINGTON COUNTIES...
At 338 PM EDT, a strong thunderstorm was located 9 miles south of
Salem, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Pekin, Borden and Martinsburg.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3842 8612 3845 8614 3856 8600 3844 8591
TIME...MOT...LOC 1938Z 238DEG 17KT 3847 8610
KDW
Special weather statement, May 23, 2:47 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
347 PM EDT Sat May 23 2020
INZ078-079-092-232015-
Jefferson-Clark-Scott-
347 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK AND SOUTHEASTERN SCOTT COUNTIES...
At 346 PM EDT, a strong thunderstorm was located 10 miles southeast
of Scottsburg, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bethlehem, Marysville, Otto, Nabb, Chelsea, Otisco, Swanville and New
Washington.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3851 8571 3855 8575 3869 8556 3854 8542
TIME...MOT...LOC 1946Z 235DEG 14KT 3855 8569
KDW
Special weather statement, May 23, 3:36 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
436 PM EDT Sat May 23 2020
KYZ036-037-232100-
Scott-Harrison-
436 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND HARRISON
COUNTIES...
At 436 PM EDT, a strong thunderstorm was located 11 miles north of
Georgetown, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Berry, Longlick, Alberta,
Skinnersburg, Renaker, Stonewall and Moon Lake Estates.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3846 8418 3824 8461 3836 8473 3843 8462
3849 8456 3851 8452 3851 8449 3854 8448
3853 8446 3854 8443 3857 8441 3856 8439
3857 8430
TIME...MOT...LOC 2036Z 229DEG 27KT 3836 8461
RJSSpecial weather statement, May 23, 3:40 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
440 PM EDT Sat May 23 2020
KYZ039-040-046>048-056-057-067-232115-
Mercer-Woodford-Jessamine-Washington-Lincoln-Madison-Garrard-
Anderson-
440 PM EDT Sat May 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LINCOLN...
MERCER...SOUTHWESTERN WOODFORD...GARRARD...SOUTH CENTRAL ANDERSON...
JESSAMINE...NORTHEASTERN WASHINGTON AND WESTERN MADISON COUNTIES...
At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northeast of Springfield to 8
miles south of Nicholasville to near Gum Sulphur. Movement was
northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Richmond, Nicholasville, Harrodsburg, Stanford, Lancaster, Mccreary,
Berea, Ballard, Wilmore and Burgin.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3754 8435 3747 8437 3748 8445 3736 8449
3732 8463 3762 8467 3765 8465 3764 8467
3769 8468 3771 8474 3770 8484 3776 8520
3795 8497 3789 8445 3785 8443 3787 8441
3785 8438 3788 8437 3787 8428 3752 8426
TIME...MOT...LOC 2039Z 238DEG 17KT 3782 8507 3776 8452 3743 8452
RJSSpecial weather statement, May 23, 3:51 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
451 PM EDT Sat May 23 2020
KYZ030-031-232115-
Jefferson-Oldham-
451 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLDHAM AND
NORTHEASTERN JEFFERSON COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Prospect,
moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
La Grange, Prospect, Coldstream, Green Spring, Crestwood, Orchard
Grass Hills, Pewee Valley, Goshen, Utica and River Bluff.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3841 8538 3831 8539 3832 8564 3834 8565
3836 8564 3839 8564 3842 8562
TIME...MOT...LOC 2051Z 263DEG 17KT 3837 8559
KDWSpecial weather statement, May 23, 4:08 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
508 PM EDT Sat May 23 2020
KYZ032-033-232145-
Henry-Trimble-
508 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TRIMBLE AND HENRY
COUNTIES...
At 508 PM EDT, a strong thunderstorm was located east of La Grange,
moving east at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Castle, Pendleton, Eminence, Campbellsburg, Port Royal, Drennon
Springs, Delville, Bethlehem, Sulphur and Lacie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3856 8506 3857 8505 3834 8501 3841 8533
3853 8531 3858 8508
TIME...MOT...LOC 2108Z 264DEG 17KT 3846 8531
RJS